Alert archive / New York / Wind Advisories in 2022

Wind Advisory 7, NWS Binghamton, NY

November 5, 20224 counties in New York

NWS Binghamton, NY issued this wind advisory at Nov 5, 2022, 2:13 PM EDT for 4 counties in New York. It took effect at Nov 5, 2022, 8:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2022, 2:13 PM EDT (18:13 UTC)
In effect from
Nov 5, 2022, 8:00 PM EDT
Expired
Nov 6, 2022, 3:00 AM EST
In force
8 hr
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS71 KBGM 051813
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
213 PM EDT Sat Nov 5 2022

NYZ015>018-060800-
/O.NEW.KBGM.WI.Y.0007.221106T0000Z-221106T0800Z/
Yates-Seneca-Southern Cayuga-Onondaga-
Including the cities of Penn Yan, Seneca Falls, Auburn, 
and Syracuse
213 PM EDT Sat Nov 5 2022

...WIND ADVISORY IN EFFECT FROM 8 PM EDT THIS EVENING TO 3 AM EST
SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Yates, Seneca, Southern Cayuga and Onondaga counties.

* WHEN...From 8 PM EDT this evening to 3 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
NICOSIA
2 follow-up statements
124 
WWUS71 KBGM 060135
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
935 PM EDT Sat Nov 5 2022

NYZ015>018-060800-
/O.CON.KBGM.WI.Y.0007.000000T0000Z-221106T0800Z/
Yates-Seneca-Southern Cayuga-Onondaga-
Including the cities of Penn Yan, Seneca Falls, Auburn, 
and Syracuse
935 PM EDT Sat Nov 5 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Yates, Seneca, Southern Cayuga and Onondaga counties.

* WHEN...Until 3 AM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
869 
WWUS71 KBGM 060755
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
255 AM EST Sun Nov 6 2022

NYZ015>018-060900-
/O.EXP.KBGM.WI.Y.0007.000000T0000Z-221106T0800Z/
Yates-Seneca-Southern Cayuga-Onondaga-
Including the cities of Penn Yan, Seneca Falls, Auburn, 
and Syracuse
255 AM EST Sun Nov 6 2022

...WIND ADVISORY WILL EXPIRE AT 3 AM EST THIS MORNING...

Winds have diminished across the Advisory area. It will remain 
breezy through the morning, with a few gusts 30 to 35 mph 
possible, below Wind Advisory criteria.

$$

MPH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Nov 5, 1:47 PM EDT, 26 minutes earlier.

Area forecast discussion, Nov 5, 1:47 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
147 PM EDT Sat Nov 5 2022

.SYNOPSIS...
High pressure will linger across the region into this evening
with well above average temperatures. There will be a few
scattered showers this afternoon with more widespread showers
expected late tonight into Sunday night. A weak cold front will
cross the region early on Monday with drier but still mild
weather following the front for next week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
We will be issuing a wind advisory from Yates County northeast
to Onondaga County for tonight (roughly 00z-12z or so). The 12z
NAM shows upper level low embedded within a larger scale trough
over the western 1/2 of the country over IA moving northeast
tonight reaching James Bay Canada by 12z Sunday. This feature
will push a cold front and associated trough into the eastern
Great Lakes. With the strong persistent vertically stacked upper
level anticyclone remaining stationary off the northeast coast,
this will lead to an increased pressure gradient across NY and
PA tonight. Despite the increased pressure gradient this is a
tricky wind forecast since we are looking at southerly winds and
cooler air stuck down near the surface layer. This tends to
slow down higher wind gusts from mixing down and hence generally
precludes reaching impactful winds at the surface despite
strong pressure gradients. So we look at low-level lapse rates
and how far down the higher winds get. Based on the 12z NAM,
places like PEO and SYR see a nearly dry adiabatic lapse rate up
to 1900 feet AGL where model winds are running 45 to 50 knots.
40 knots sustained winds reach down to 1000 feet AGL around 4-8z
tonight. The soundings from the 12z NAM is similar at SYR but 1
or 2 knots lighter. Also both locations downslope off the
higher mountains from the southwest as well. Local study on
south winds using stability and wind speeds combined strongly
suggests advisory winds at PEO and SYR from the NAM 12z run. The
latest HRRR is a tad stronger. The 12z GFS also looks a tad
stronger than the NAM as well.

As for POPs, we are seeing patchy drizzle and light rain showers
from Bradford County PA northeast to Otsego, Chenango and Delaware
Counties in NY and in much of northeast PA/Sullivan County NY. These
areas are seeing enough low-level moisture upsloping on southerly
winds which is leading to the very light precipitation. We will
continue POPs for drizzle/light rain showers until showers from
approaching upper level low and front that will reach the eastern
Lakes by 12z Sunday. For Sunday, front weakens and nearly stalls
over our area as the strongest upper level support heads off far to
our northwest. Hence there will be scattered showers around most of
Sunday. For Sunday night, larger upper level trough slides north of
the Great lakes into eastern Quebec. This feature will force another
low-level high pressure system into the Great Lakes by Monday. This
will be the impetus to strengthen the stalled front over our area
pushing it to northern NY southwest to northeast PA by 12z Monday.
Hence our area will see more showers Sunday night which taper off
late Sunday night/Monday morning.

&&

.SHORT TERM /SUNDAY NIGHT/...
A frontal boundary will continue to decay across the region being
overcome by a strong mid level ridge to the south. Enough lift and
moisture may still be around east of I-81 in the evening for a few
showers. Most locations should stay dry but a shower or two still
may produce a quick tenth to quarter of an inch given the higher
amounts of moisture in place. Temperatures Sunday night will not
fall much due to clouds and southwesterly winds only into the 50's
with the higher values the further east you go.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Strong high pressure is expected to build into the region Monday
then pass over the region Wednesday and Thursday. This should result
in a mostly sunny/ clear most of next week. While the airmass will
be cooler with this high pressure system it won't be abnormally cold
for this time of the year. Even with a wind shift to more
northwesterly Monday highs should still get well into the 60's given
the limited CAA push from the decaying front. Highs do trend back
down into the 50's Tuesday and Wednesday with a reinforcing
shot of somewhat chilly air from Canada. Lows on average should
fall back into the 30's with a few 20's in valley locations
Tuesday night.

More forecast uncertainty past Thursday with two potential
weather makers. The first is a stronger cold front moving across
the central and eastern portions of the country. Our second
weather potential maker is a low pressure system modeled to
develop around the southeast United States and interact with the
front. Quite a few waffles being served up by modeling and
various ensembles which is typical in the day 5-7 window.
Everything from full interaction and a heavy rain event to a dry
cold frontal passage. Given the uncertainty lowered the shower
chances a bit from blended model guidance centered around Friday
as timing could still change as well.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
BGM, ITH and ELM will continue to flirt with MVFR ceilings this
afternoon before becoming VFR around 00z. Then from south to
north ceilings will lower overnight with AVP dropping to MVFR
first around 07z, BGM 11z, ITH 12z, RME/ELM, 13z-14z and finally
SYR by 16z as showers spread across the region. AVP could drop
to IFR as early as 13z and stay low through 18z. There is
considerable uncertainty at this time for AVP. For now, guidance
consensus is for 900 feet in OVC after 13z so went with this in
terminal.

Winds will be southerly and increase to 13 to 18 knots with
gusts solidly 25 to 35 knots especially SYR. RME's winds will
be more southeasterly due to the terrain influences of the
Mohawk Valley hence we have LLWS in this terminal since winds
around 2000 feet AGL will be 200 degrees 40-50 knots at times.

Outlook...

Sunday Afternoon into Monday morning...Occasional restrictions
possible in areas of light rain showers as a front pushes
through.

Late Monday into Wednesday...High pressure building back in
with VFR conditions expected.

&&

.CLIMATE...
Very warm weather this weekend may set some high temperature
records along with warmest minimum temperature values for 11/5
and 11/6. Syracuse today stands the highest chance to break the
record high of 73 set back in 2015 for today with a forecasted
high of 77. Binghamton and Scranton are looking to fall a few
degrees short of records set back in 2015(BGM) and 1935(AVP).

By midnight tonight, the coldest temperatures in the 24 hour
period may be within a degree or two on either side of the
record warm minimum temperatures.

Syracuse 57 (1948)
Binghamton 56 (2015)
Scranton 61 (1938)

On the calendar day 11/6 the warmest minimum temperature values
are forecasted to be set at all three climate sites.

Syracuse forecast: 61, current record 55 (1912)
Binghamton forecast: 61 current record 53 (2015)
Scranton forecast: 64 current record 60 (1938)

However, high temperatures are forecasted a few degrees shy of
record values on 11/6 at all three sites.

Syracuse forecast: 71, current record 75 (1948)
Binghamton forecast: 68, current record 70 (2005)
Scranton forecast: 72, current record 77 (2015)

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...DJN
CLIMATE...
Hazardous weather outlook, Nov 5, 9:56 AM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
956 AM EDT Sat Nov 5 2022

NYZ022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-061400-
Steuben-Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
956 AM EDT Sat Nov 5 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-061400-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-
956 AM EDT Sat Nov 5 2022

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

The potential exists for southerly wind gusts to 50 mph this evening
into the overnight across the northern Finger Lakes to the Greater
Syracuse area and northern Oneida County.

Stay tuned to NOAA Weather Radio or your favorite media outlet for
the latest information on this developing weather situation.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NICOSIA

Nearby

Wind Advisories in New York, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.